NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, October 31, 2014
Addiction and Substance Abuse
Health problems and ecstacy
Can you explain to me why ecstacy causes heart problems? And can it also cause strokes?
Ecstasy has properties that allow it to act as both a hallucinogen as well as a stimulant. It is a derivative of amphetamines (speed) which cause the heart to race and the blood pressure to rise as well. It also constricts blood vessels so less blood gets through to vital organs such as the heart. This can lead to a seriously high pulse and heart rhythm problems and can cause seizures and strokes. Strokes result when the blood pressure rises so high in the brain that the blood vessels burst which causes the stroke. Ecstasy also causes memory loss and depression when used repeatedly. (i.e., 50 pills). For more information please see the following web site: www.nida.nih.gov/Infofax/ecstasy.html.
Edna M Jones, MD, MRO
Emeritus Clinical Assistant Professor of Family Medicine
College of Medicine
The Ohio State University